Aa
Aa
A
A
A
Close
Avatar universal

Prozac symptoms

Hi, my name is Kelly.
We need help please. We have a daughter that is going through mood changes, paranoid sometimes, feeling tired and some other symptoms. Basically we don't know what to believe and we need help. She started at 20mg for about 4 months or less. Then she told the doctor she didn't feel 100% better and she said she could take 40mg. She took 40 for 8months. She then decided on her own without telling us, to go from 40 to 20 and skip days sometimes to flushing them down the toilet. This she was doing over two weeks. When we found out about it, she hadn't taking a pill for two days. We got scared and gave her two and the next day two again. She looked better but then she also smoked a little pot and had a parinoid episode that was very hard on all of us. She ended up in the ER for 2 days and then in an outpatient behavioral place for another 2-3 days. She looked to be getting better. She came home and now she has been on 20 mg for about a week today. We feel so misinformed about the situation and don't know how long the side effects of this will last. Any help would be greatly appreciated. Thank you
2 Responses
Avatar universal
What side effects are you referring to other than tiredness? After 4 months I imagine any remaining side effects will not go away without a change of med. Hard for you to figure if she really is tired, since it is often hard for the user to determine what is a new physical situation and what was just ignored previously.

How old is she? Are you watching her take the dosages now?
When she was on 20 for 2 weeks and none some days, I wouldn't give her 40s immediately, fyi.
Avatar universal
Yeah, how old is she?  And you really need to get informed about these drugs.  Skipping doses can cause withdrawal, although this is less likely with Prozac than other ssris because it stays in the body much longer.  When someone skips a dose, you just take the next dose -- doubling up can cause side effects.  Prozac is one of the more stimulating ssris, and these drugs can cause odd thoughts especially in the young.  Marijuana is a no no for most people with anxiety problems -- it tends to bring it out, though for some it is relaxing but not for most.  Many have their first anxiety attacks on pot.  Many on this forum did.  I don't know why she was in the ER for two days from getting paranoid on pot, that's common, so I'm guessing it was the combination of the overdose of Prozac.  If you take too much of an ssri you can get something called serotonin syndrome.  And if she's going through mood changes, that's not anxiety, that could be something more complex, such as bipolar.  Is she seeing a psychiatrist or a regular doc?  Is she really going through mood changes and paranoia, or something more mild than that description?  Here's the thing I've learned after years of this -- you need to do your homework.  You can't rely on doctors to have done theirs.  
4 Comments
We are waiting for our appointment to see a psychiatrist. I'm confused about all this. She took this medicine for anxiety, nothing else. We are getting all our info online. Just wanted to know what to expect for these symptoms. She's 18, 96 pounds only because she's small, takes 20mg in the morning. Symptoms right now are over happy behavior, parinoid like if someone is going to hurt us, sadness and sometimes can't sleep without taking somthing to help. All the doctor said was continue with her 20mg and set an appointment to see a psychiatrist. No one has said anything about how long these symptoms will last.
Your pharmacist can help while waiting for the psychiatrist. They see the people taking the meds and have access to all the data.
If there is a 24 hour pharmacy, switch to it, because it is nice to be able to get info on demand.
The psychiatrist will be able to help.  If this stuff started after taking the Prozac, it's probably because it's too stimulating for her.  It's not the best one for anxiety because of this, but it's a good one to try first because it's the easiest to stop taking.  Therapy should be a first choice, especially for young brains, but if medication is necessary she has to take it on time.  Skipping doses can throw you into withdrawal with these drugs and you don't make it up by taking too much -- the brain only needs to absorb what it needs to absorb and you always want to use the lowest dose possible that works.  What was going on before going on medication?  Because it might not even have been severe enough for medication -- it's hard to tell if what's going on is what was bothering her in the first place or side effects from the Prozac from your post.  And as Anxiousnomore says, when you have an immediate dosage question, call your pharmacist --there are 24 hour pharmacies you can call.
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?